Georgia, 2021

Rip Current in Georgia, July 24, 2021

July 24, 2021 · NWS CHS · 1 event in 1 county or zone

Modest onshore flow combined with astronomical influences from a full moon combined to create an enhanced risk of rip currents along the southeast Georgia coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Modest onshore flow combined with astronomical influences from a full moon combined to create an enhanced risk of rip currents along the southeast Georgia coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 24, 12:44 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 24, 12:44 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
144 PM EDT Sat Jul 24 2021

.SYNOPSIS...
High pressure will build from the north this weekend while weak
low pressure moves towards Florida. A typical summer pattern
with high pressure in the Atlantic and weak low pressure inland
is expected next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
130PM: Other than updating the forecast with the current trends,
no changes have been made.

Today: The local area will remain under an expansive 500 mb
anticyclone centered across southeast Texas, as its associated
ridge axis reaches across Georgia and South Carolina. Coinciding
with the pattern aloft, the surface features weak low pressure
off the east coast of Florida, while high pressure is situated
near and just east of the Mid Atlantic region. This will produce
an east-northeast synoptic flow, and although the trajectories
are arriving from the ocean, the air still had its origins in
Canada a few days ago. This will limit temps to just the upper
80s and lower 90s, or about 2-3F below climo.

The air mass will be unusually dry for this time of year, with
PWat down to around 1.25 to 1.40 inches, or close to the 10th
percentile for late July. This in turn will allow for dew points
to mix down into the mid and upper 60s during the afternoon,
which is a pleasant change given that dew points this time of
year are generally 10F greater. The dry air, the lack of
instability and CAPE, plus large scale subsidence will prevent
any convection from forming, even along the sea breeze.

Deep mixing and a fairly decent gradient between the high to
the north and low pressure to the south will get an additional
boost from the sea breeze, promoting east and northeast winds as
high as 20-25 mph along the coastal corridor.

Finally, smoke aloft will linger in the area, giving the
otherwise sunny/mostly sunny skies a hazy appearance throughout
the day.

Tonight: Latest indications are that the low pressure system off
the Florida east coast will drift west or meander over the
ocean. High pressure to the north will align itself more east
to west, with the associated ridge axis into the Southeast.
With clear/mostly clear skies and winds decoupling over most
inland sections, radiational cooling will be impressive for this
time of year. This will allow for temps to get even cooler than
this morning, dropping to as low as 66-70F most places inland
from US-17. Not any record levels, but some 3-4F below normal.
There is enough mixing through the night over the coastal
corridor to hold min temps to the mid or upper 70s in downtown
Charleston and most locations near the ocean.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
The mid-levels will consist of a long-wave trough over the
Northeastern U.S. while a strong and broad area of high pressure
prevails far to our west.

Sunday, surface high pressure will move off the coast of the Mid-
Atlantic as time progresses. Meanwhile, weak low pressure to our
south will move into FL. Even though the high will be moving away,
lots of dry air will remain in place across our area. Dew points are
forecasted to fall below 70 degrees in the afternoon away from the
immediate coast, once again making it feel fairly comfortable
outside for late July. All of the models are in great agreement,
subsidence will keep our area rain-free with only some fair weather
clouds in the afternoon. Temperatures will be near normal. Late
Sunday night, moisture starts to increase across our area. The
models indicate some showers forming over the coastal waters and
making a run for the coast. But these showers are expected to
dissipate before they reach the coast. Low temperatures will be near
normal.

Monday, the surface pattern will be more typical of summer with high
pressure in the Atlantic and troughing inland. Moisture is expected
to increase across our area with dew points rising into the 70s and
PWATs 1.75" or higher. Models are in fairly good agreement showing
the afternoon sea breeze initiating convection as it moves inland.
Though, it appears the highest moisture and POPs will be over our GA
counties. There isn't much instability, especially for late July, so
the overall risk for severe thunderstorms is low. Any convection
will dissipate in the evening, with the nighttime being mainly dry.
Temperatures will be near normal.

Tuesday, will be somewhat similar to Monday. However, moisture and
instability will be higher, which will lead to increased POPs in the
afternoon. Temperatures will be near normal.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The models have a mid-level trough prevailing to our north. The WPC
forecasts a surface pattern typical of summer with high pressure in
the Atlantic and a trough of low pressure inland. The NBM forecast
is for diurnal showers/thunderstorms and temperatures near
normal.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions. A TEMPO group was initialized with this TAF
issuance for few hours of gusty E to ENE winds at all sites
through the afternoon.

HZ was mentioned at KSAV for Sunday as some smoke from western
wildfires has filtered into the area, mainly aloft. There is
the potential for sfc vsbys to drop less than 10 miles as
traces of smoke particles settle into the near surface layer,
however we are not expecting vsbys to decrease to less than
6SM.

Extended Aviation Outlook: VFR Sunday. Flight restrictions are
possible in afternoon/evening showers and thunderstorms Monday
through Wednesday.

&&

.MARINE...
Today and tonight: High pressure will prevail to the north of
the local waters, while low pressure meanders off the east coast
of Florida, perhaps even shifting west toward the Florida
peninsula later tonight. The gradient between these two systems
is rather impressive for late July, which is when we can typically
have the lightest winds of the year. E and NE winds will achieve
as high as 15-20 kt all waters, with occasional higher gusts,
especially near the coast and in Charleston Harbor this
afternoon. The resulting seas will build to 4 or 5 feet.
Conditions could approach advisory thresholds, but for the time
being they look to fall just short. By late tonight there is
some relaxation in the gradient, allowing for winds to drop to
15 kt or less.

Extended Marine: Early next week, high pressure far to our north
will move further offshore while a weak low to our south moves into
FL. This will cause winds to clock around to the southeast. The
pattern will then transition into something more typical of summer
with high pressure in the Atlantic and a trough inland. The
resulting winds will become south/southwest. Then, each afternoon,
expect slight backing of the winds and higher gusts associated with
the sea breeze along the land/sea interface and in the Charleston
Harbor. Each night, expect slight veering of the winds. No marine
headlines are anticipated.

Rip Currents: Since there is a modest onshore flow, astronomical
influences and a good beach day in store for the area, we opted
for a moderate risk of rip currents today. This matches well
with WFO ILM and JAX as well.

&&

.TIDES/COASTAL FLOODING...
This evening: Solid east to northeast flow continues along the
southeast South Carolina and Georgia coast and tidal departures
look to remain high enough to lead to moderate saltwater
inundation during the evening high tide near Charleston and
minor saltwater inundation near Fort Pulaski. Thus, a Coastal
Flood Advisory has been issued for Charleston County and coastal
portions of Colleton County, as well for Beaufort County and
the southeast GA coastal counties pertaining to possible coastal
flooding near the Fort Pulaski area.

Sunday: Due to high astronomical tides and favorable onshore
winds, minor to perhaps moderate saltwater flooding will be
possible with the Sunday evening high tide in the Charleston
area.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Coastal Flood Advisory from 8 PM to 11 PM EDT this evening for
     GAZ117-119-139-141.
SC...Coastal Flood Advisory from 8 PM to 11 PM EDT this evening for
     SCZ048-051.
     Coastal Flood Advisory from 7 PM this evening to midnight EDT
     tonight for SCZ049-050.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 24, 9:06 AM EST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1006 AM EDT Sat Jul 24 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-251415-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
1006 AM EDT Sat Jul 24 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048-051-251415-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Jasper-
1006 AM EDT Sat Jul 24 2021

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM TO 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ049-050-251415-
Coastal Colleton-Charleston-
1006 AM EDT Sat Jul 24 2021

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.
 Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Coastal Flooding: Minor coastal flooding is possible with the
evening high tide Sunday. A Coastal Flood Advisory could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
July 24, 2:00 PM EST to 3:00 PM EST
Where
Coastal Chatham forecast zone
Reported by
Lifeguard

Tybee Island lifeguards reported numerous rip currents over the past hour from 8th Street to 19th Street. The rip currents were moderate in strength and one rescue was reported.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966118.